|August 2010 · Vol. 22, No. 08
Anti-emetics and drug-induced parkinsonism in a gyn-onc patient
One woman’s difficult course offers a reminder: Recognize DIP early and remove the offending agent.
DIP is reported most often after neuroleptic therapy and after exposure to certain anti-emetics that block dopamine receptors
Failure to diagnose and treat DIP prolongs the patient’s suffering, which could be relieved by doing something as simple as stopping the agents in question
Dr. Lo works in the Department of Obstetrics and Gynecology, Kaiser Permanente, Hawyward, Calif. She was a member of the faculty of the Department of Obstetrics and Gynecology, University of Texas at Southwestern Medical Center, Dallas, Tex., when this article was written.
Dr. Nishida is in private gynecology practice, Miramar, Fla. She was a member of the gynecology-oncology faculty, Department of Obstetrics and Gynecology, University of Miami Leonard M. Miller School of Medicine, Miami, Fla., when this article was written
Dr. Halvorson is Associate Professor in the Division of Reproductive Endocrinology & Infertility, Department of Obstetrics and Gynecology, University of Texas at Southwestern Medical Center, Dallas, Tex.
The authors report no financial relationships relevant to this article.
The anti-emetics prochlorperazine (Compazine) and metoclopramide (Reglan) are commonly used in obstetric and gynecologic care. Extrapyramidal reactions are rare side effects of these drugs, and have been described with metoclopramide since 1978. Such reactions vary—from acute dystonic reaction, akathisia, and tardive dyskinesia all the way up to full-blown parkinsonism.